The Lupus Forum banner

1 - 11 of 11 Posts

·
Registered
Joined
·
314 Posts
Discussion Starter #1
HI Friends, May 12,1998, is the anniversary of my being dx. with Lupus and Raynauds. Until 4 years ago, when the SLE entered my lungs, it was manageable. The past 3 months I have been going down hill. My breathing is more labored, i am extremely tired, my hands are tingling, knees swollen and my eyes are dry and have a gritty feeling. I called my Rhumy 4 days ago and he put me on Prednisone, 5mg., 2 tabs in morning, 2 tabs at night, take with food. I take Previcid for acid reflux. The Pred. is causing me problems...can't sleep, jittery feeling and very bad heartburn. So I cut back to 1 tab in morning and 1 tab at night. Still having heart burn. I also take CellCept. My Rhumy said to call back in 2 weeks to let him know how I am doing.
Any suggestions on what may help me better tolerate the Pred.
Thank you and Hope you all have a Happy Mother's Day! Rosie
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
I know he said call in 2 weeks but if you are not handling the preds that well then I would be calling back on monday. They maybe able to adjust the anti-acid meds or change the pred to something else. The things you have discribed do happen sometime with pred and can subside after the body adjusts to it being in your system. It seems your answers still lie with the doctor and reporting back to him about the changes.

I hope that you feel better soon and that the doctor can help you to feel better again.
 

·
Registered
Joined
·
7,800 Posts
Hi there :)

I would agree that you need to get in touch with your rheumy. He needs to know how the pred is affecting you and also how bad you are feeling.

I haven't found that reducing pred helps with heartburn at all (when I was suffering from it) but you need to talk to the doc to find some sort of solution. If he put you on the pred it means he thinks you need it.

Katharine
 

·
Registered
Joined
·
2,374 Posts
I also agree you need to get in touch with your Rheum. I been so lucky as I been on Pred 20 years, sadly the only side affect it gave me was osteoprosis :( Wonder if he could give you a better stomach Med. Let us know how you get on

Sheila x :)
 

·
earthling
Joined
·
44 Posts
ROSJAC;544925 said:
HI Friends, May 12,1998, is the anniversary of my being dx. with Lupus and Raynauds. Until 4 years ago, when the SLE entered my lungs, it was manageable. The past 3 months I have been going down hill. My breathing is more labored, i am extremely tired, my hands are tingling, knees swollen and my eyes are dry and have a gritty feeling. I called my Rhumy 4 days ago and he put me on Prednisone, 5mg., 2 tabs in morning, 2 tabs at night, take with food. I take Previcid for acid reflux. The Pred. is causing me problems...can't sleep, jittery feeling and very bad heartburn. So I cut back to 1 tab in morning and 1 tab at night. Still having heart burn. I also take CellCept. My Rhumy said to call back in 2 weeks to let him know how I am doing.
Any suggestions on what may help me better tolerate the Pred.
Thank you and Hope you all have a Happy Mother's Day! Rosie
Hi Rosie, I'm curious, is this the first time you've been on prednisone? I remember when I was first put on it I had a bad reaction to it - it really messed with my blood sugar - and when I called the hospital the doctor on duty told me to divide the dose up w/meals. Then my reaction became even worse - I started swelling up and could barely walk. My rheumy at the time told me that was normal so I listened to him. About a week later I had to go the emergency room because I had retained 50 lbs of water. The doctors there told me that prednisone should be given in one dose only, in the morning - can you check with another doctor?

Here's some info on reducing the side effects of prednisone:

http://www.chemocare.com/bio/prednisone.asp

Self Care Tips:


Take this medication with food to lessen an upset stomach. Also take this medication early on in the day (before 12:00 noon, if possible), so you will be able to sleep better at night.

Drink 2 to 3 quarts of fluid every 24 hours, unless you were told to restrict your fluid intake, and maintain good nutrition.

To reduce nausea, take anti-nausea medications as prescribed by your doctor, and eat small, frequent meals.

In general, drinking alcoholic beverages should be avoided. You should also limit caffeine intake (colas, tea, coffee and chocolate, especially).

If you have diabetes, this medication may increase your blood sugar levels. You may need more frequent monitoring.


If you are on this medication for a long period of time, you may be more susceptible to infection. Wash your hands well, and report any symptoms of infection to your healthcare provider.

If you experience symptoms or side effects, especially if severe, be sure to discuss them with your health care team. They can prescribe medications and/or offer other suggestions that are effective in managing such problems.


Doctors don't know everything, even though they act like they do.
 

·
Registered
Joined
·
1,999 Posts
Ditto what Earthling said.
I have always been told to take my prednisone in the morning as that is the time that the adrenal glands put out the daily ration of cortisol. The jitters, etc, are a severe prednisone reaction. The edema is WAY too far along and you need to be put on diuretics asap. Even a 10 pound gain of fluid needs immediate attention.

Have you seen a pulmonologist for your lung problems? There are a few areas where lupus can hit the lungs and treatment needs to be evaluated by a pulmonologist. You cannot afford to play around with any of them.

If you haven't been seen by a gastroenterologist, gi doc, I would suggest you look to rule out gerd. There are several good meds which can help control it. But, you need to be evaluated first.

Good luck,
Sally
 

·
Moderator
Joined
·
4,435 Posts
Hiya, agree with the others, pred should be preferably before 9am with or after food, to mimick what would be your the 'normal' time your adrenal glands would hand out the days supply... taking it so late at night is bound to affect your sleep... unless your Dr has a good reason to give it pm? Might be worth asking the question, think you should contact him anyway with all your other symptoms.
Hope you get relief soon,
Claire X
 

·
Registered
Joined
·
15,684 Posts
Hi Rosie,

I would not wait two weeks I would ring and tell your Rheumy what is going on. Like Sally I have always taken my Pred in the morning, if I took it at night I would be bouncing off the ceiling ;) most people would. He may be thinking that because it's a small dose it may not affect you that way............but it can.

He can probably help you out with the heartburn too, it's a miserable thing to suffer from so another good reason not to wait :hug: Are you taking the Pred on a full stomach?

I hope this resolves for you soon so you can feel better (((((((Rosie)))))))

love
Lily
 

·
Registered
Joined
·
314 Posts
Discussion Starter #9
Many thanks to all of you for your concern and advice. This is the third time I have been on Pred., but this is the highest dose. I cut back to 1 in Am and 1 at super. Yes, I do see a pulmonary and gastro. The first week of June I will get a lung x-ray and Lung capacity tests. Praying my capacity hasn't fallen below the 40% loss Dx. last Nov. The following week I see Rhumy. I have taken every med. out there for acid stomach, also had my third endo. last July, which found hiatial hernia. My Rhumy is 40 miles from my location. My family wanted me to go to mayo Clinic, but Rhumy said there is nothing more they could do for me than he is doing. Take care, Rosie
 

·
Administrator
Joined
·
10,178 Posts
When I was first diagnosed I took prednisone both morning and night. It seemed that no matter what dose I took in the morning it wouldn't get me through the night without major symptoms. Once I was more stable I went to taking it only in the morning.

Take care,
Lazylegs
 

·
Moderator
Joined
·
11,408 Posts
Hi Rosie,
My family wanted me to go to, but Rhumy said there is nothing more they could do for me than he is doing.

If you feel like you want to have a second opinion, then you should go. You never know what another doctor will say. It can go either way getting a better treatment plan or realizing that your current rheumy is doing it all right.

Love,
Lyn
 
1 - 11 of 11 Posts
Top